Format

Send to

Choose Destination
Am J Ophthalmol. 1999 Oct;128(4):530-1.

Akinetopsia from nefazodone toxicity.

Author information

1
Beckman Vision Center, University of California, San Francisco 94143-0730, USA. horton@itsa.ucsf.edu

Abstract

PURPOSE:

To investigate two cases of selective impairment of motion perception (akinetopsia) induced by toxicity from the antidepressant nefazodone, a new drug that blocks serotonin reuptake and antagonizes 5-HT2 receptors.

METHODS:

Case reports.

RESULTS:

A 47-year-old man receiving nefazodone (Serzone; Bristol-Meyers Squibb, New York, N.Y.) (100 mg twice daily), reported a bizarre derangement of motion perception. Moving objects were followed by a trail of multiple "freeze-frame" images, which dissipated promptly when motion ceased. A 48-year-old woman receiving nefazodone (400 mg daily at bedtime) reported a similar phenomenon, with visual trails following moving objects. In both patients, vision returned to normal after the dosage of nefazodone was reduced or eliminated.

CONCLUSIONS:

Nefazodone toxicity can result in akinetopsia, characterized by the inability to perceive motion in a normal, smooth fashion; persistence of multiple, strobelike images; and visual trails behind moving objects. In this rare syndrome, stationary elements are perceived normally, indicating that nefazodone causes selective impairment of pathways involved in motion processing in the visual system.

PMID:
10577608
DOI:
10.1016/s0002-9394(99)00177-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center